Chat with us, powered by LiveChat

Cold-Turkey Withdrawal From Klonopin: Dangers and What to Expect

The U.S. Drug Enforcement Administration (DEA) publishes that Klonopin (clonazepam) is one of the most commonly prescribed benzodiazepine drugs and also one of the most regularly diverted and misused ones. Benzodiazepines, or benzos, are frequently misused because they produce a mellowing and relaxing high.

Klonopin is prescribed to treat seizure and panic disorders, as it helps to depress functions of the central nervous system that may include overactive nerve firings. Klonopin can lower body temperature and slow down blood pressure, respiration, and heart rate while relieving muscle tension and minimizing tremors or seizures. Benzodiazepines are often prescribed to treat insomnia and anxiety as well.


The prescribing information for Klonopin, published by the U.S. Food and Drug Administration (FDA), warns that regular use of the drug can cause drug tolerance and dependence. Suddenly stopping its use at this point is considered dangerous and even potentially life-threatening, possibly causing status epilepticus, or seizures, to occur. If you have been taking Klonopin regularly for weeks or longer, stopping it suddenly can be extremely risky and even fatal.
Withdrawal from Klonopin is ideally managed through a medical detox program. Milder dependence involving Klonopin may be more apt to be managed on your own, but it’s essential to consult a doctor before you attempt to stop taking it. Knowing what to expect and when to seek professional help can literally be lifesaving.

How can you end addiction? Get a call from our experts and find out!

Start Recovery Today!

Detoxing From Klonopin

Klonopin, and benzodiazepine drugs in general, increases the presence of the inhibitory neurotransmitter GABA (gamma-Aminobutyric acid), which, in turn, stimulates the release of dopamine, the National Institute on Drug Abuse (NIDA) explains. GABA helps to quell anxiety by suppressing functions of the central nervous system, especially those related to the stress response, and dopamine serves to increase feelings of pleasure.

Dopamine is not only involved in mood and emotional regulation but also movement and sleep functions.

When you take Klonopin regularly for a time, your brain gets used to the way it is working on these important naturally occurring chemicals, and it will then have a hard time keeping them balanced when the drug wears off. This is called drug dependence, and it is when Klonopin is needed to keep things stabilized in the brain.

When Klonopin use is stopped suddenly at this point, the brain can be left in a void, causing GABA and dopamine levels to dip dangerously. This creates a host of physical and emotional withdrawal symptoms such as:

Physical and Emotional Withdrawal Symptoms from Klonopin

  • Loss of control over body movements (ataxia)
  • Trouble feeling pleasure
  • Anxiety
  • Dizziness
  • Fatigue and drowsiness
  • Insomnia
  • Depression and suicidal thoughts
  • Irritability
  • Restlessness
  • Nervousness
  • Diarrhea
  • Stomachache and decreased appetite
  • Blurry vision
  • Memory lapses
  • Difficulties thinking clearly and concentrating
  • Tremors
  • Spikes in heart rate and blood pressure
  • Sweating and fever
  • Agitation and possible aggression
  • Hallucinations and delirium
  • Seizures
  • Cravings

When Klonopin is stopped cold turkey, it takes about a day or two to stop being active in the bloodstream and for withdrawal symptoms to start. Withdrawal symptoms will typically peak in the first three to five days, and the period of acute withdrawal can last a week or two before leveling out. Protracted withdrawal, which is the continuation of cravings, mood swings, thinking and attention problems, depression, insomnia, anxiety, and trouble feeling pleasure, can continue for several weeks or even months.

The Substance Abuse and Mental Health Services Administration (SAMHSA) publishes that tapering dosages of a benzodiazepine slowly over time instead of stopping it cold turkey can help to manage withdrawal symptoms.

A tapering process can usually keep protracted withdrawal symptoms to a timeline of three-to-five weeks on average.
With cold-turkey detox, you can expect to feel physically and emotionally poor for at least a week and potentially longer, depending on how high the level of drug dependence is.

Klonopin withdrawal can be life-threatening, so it is incredibly important to manage this initial acute withdrawal period safely.

How can you end addiction? Contact Us Today!

Fatality Potential

Stopping Klonopin suddenly after using it regularly is dangerous, and the brain often has a hard time keeping up. Rebound anxiety and insomnia are common benzodiazepine withdrawal symptoms; however, seizures are the most concerning potential symptom from cold-turkey benzodiazepine detox.

The Journal of the Oklahoma State Medical Association warns that grand mal seizures can occur in people who stop benzo use abruptly when they have been taking the drug for only two weeks or less, and even when they have been taking it for medical necessity precisely as prescribed. Seizures due to cold-turkey Klonopin detox can lead to coma and death without proper management and medical intervention.

The longer you have been taking Klonopin, and the higher the dosage, the more likely you are to suffer from more significant withdrawal symptoms. Abuse of Klonopin, and the use of the medication with alcohol or other drugs, can increase the risk of life-threatening and dangerous withdrawal symptoms. 

woman overdosing during cold turkey klonopin detox

Medical conditions and mental illness can also compound and exacerbate Klonopin withdrawal, as can biological factors, such as metabolism and genetic contributors like a personal or family history of drug dependence and/or addiction.

The severity and duration of withdrawal are influenced by environmental factors. The more supportive and stable your environment during detox, the better. It is important to limit stress and minimize potential triggers to ease cravings and withdrawal symptoms during detox.

Medical supervision and management during Klonopin detox are considered the safest methods for allowing the drug to process out of the brain and body with the fewest potential side effects and risks.

How To Stay Safe During Detox

Klonopin is not a drug that the National Alliance on Mental Illness (NAMI) recommends you stop taking cold turkey without the input of a medical professional. A safer way to manage Klonopin withdrawal is to lower the dosage slowly over time instead of just stopping it suddenly. 

This is called tapering, and it helps by allowing your brain time to reset itself and start to even out the levels of GABA and dopamine on its own without Klonopin. In this manner, Klonopin can be weaned out of the body, helping to minimize the shock and, therefore, decrease the risk of seizures and life-threatening withdrawal complications.

Other seizure medications may be necessary during a Klonopin taper. A medical detox program can provide the highest standard of care and aid in minimizing the risk and managing all withdrawal symptoms. Additional medications can be beneficial for specific side effects of withdrawal, such as depressed moods and insomnia, and these can be administered during medical detox as well.
Medical detox programs provide a stable and calming environment with 24/7 medical monitoring. 

Medical supervision also can help to speed up the withdrawal timeline by providing therapeutic and supportive measures to cope with anxiety, mood swings, cravings, and stress related to withdrawal.

Additional measures you can take to stay safe during Klonopin withdrawal are:

Klonopin Withdrawal Safety

  • Have strong support system and round the clock care
  • Stay hydrated and eat nutritious meals
  • Avoid caffeine, refined sugars, and processed foods
  • Exercise to release positive endorphins
  • Stay active and seek out hobbies
  • Consider supplements and natural remedies
  • Various holistic treatments (ie yoga, spa treatments)
  • Limit potential temptations; seek help when needed

ADDICTION RECOVERY BEGINS WITH DELPHI

Call (844)-208-4761 now to speak with one of our admissions specialists and get the ball rolling on finding the treatment program that’s right for you or your loved one. Our compassionate, professional staff members are available 24/7 to provide treatment options, verify insurance, and answer any questions you might have. You can also contact us online for more information.